Alert archive / Arizona / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 22, NWS Flagstaff, AZ

August 15, 2011Yavapai County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Aug 15, 2011, 3:32 PM MST for Yavapai County, Arizona. It was in force for 12 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 15, 2011, 3:32 PM MST (22:32 UTC)
Expired
Aug 15, 2011, 3:44 PM MST
In force
12 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon

County Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 67 km from the middle of the area, began a volume at 22:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.5 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2011-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 356 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2011-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
356 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
1367 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

852 
WUUS55 KFGZ 152232
SVRFGZ
AZC025-152300-
/O.NEW.KFGZ.SV.W.0022.110815T2232Z-110815T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
332 PM MST MON AUG 15 2011

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL YAVAPAI COUNTY IN WEST CENTRAL ARIZONA...

* UNTIL 400 PM MST

* AT 325 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
  MIDDLE VERDE...OR NEAR COTTONWOOD-VERDE VILLAGE...AND MOVING
  EAST AT 5 MPH.  

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MIDDLE VERDE BY 400 PM MST
  HIGHWAY 260 BETWEEN MP 210 AND 212 IMMINENTLY.

LAT...LON 3474 11188 3460 11186 3461 11200 3470 11200
TIME...MOT...LOC 2230Z 259DEG 6KT 3465 11196

$$

OUTLER
1 follow-up statement
501 
WWUS55 KFGZ 152244
SVSFGZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
344 PM MST MON AUG 15 2011

AZC025-152252-
/O.CAN.KFGZ.SV.W.0022.000000T0000Z-110815T2300Z/
YAVAPAI AZ-
344 PM MST MON AUG 15 2011

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL YAVAPAI COUNTY IS
CANCELLED...

THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED.  
THIS STORM MAY STILL PRODUCE HEAVY RAIN AND GUSTY WINDS ALONG 
HIGHWAY 260 BETWEEN COTTONWOOD AND CAMP VERDE THROUGH 400 PM MST AS 
THE STORM CONTINUES TO WEAKEN. 

LAT...LON 3474 11188 3460 11186 3461 11200 3470 11200
TIME...MOT...LOC 2242Z 259DEG 6KT 3465 11194

$$

OUTLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 2:45 PM MST, 47 minutes earlier.

Area forecast discussion, Aug 15, 2:45 PM MST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
245 PM MST MON AUG 15 2011

.SYNOPSIS...A DRY SOUTHWESTERLY FLOW ACROSS NORTHWESTERN ARIZONA WILL
BRING A DECREASE IN CONVECTIVE ACTIVITY TODAY. ELSEWHERE...A MOIST
AND UNSTABLE AIR MASS WILL REMAIN IN PLACE ACROSS THE REMAINDER OF
ARIZONA TODAY BRINGING ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS.

&&

.DISCUSSION...SATELLITE PW AND WV CHANNELS INDICATE A DRIER
SOUTHWESTERLY FLOW HAS MOVED INTO NWRN AZ TODAY. ELSEWHERE... MONSOON
MOISTURE REMAINS IN PLACE. SCATTERED SHOWERS HAVE DEVELOPED SOUTH AND
EAST OF A LINE FROM WINDOW ROCK TO FLAGSTAFF...WITH PARTLY CLOUDY TO
MOSTLY CLEAR SKIES ELSEWHERE.

THIS DRY SOUTHWESTERLY FLOW SHOULD CONTINUE TO PUSH EASTWARD TONIGHT
AND TUESDAY RESULTING IN A DOWNWARD TREND IN CONVECTIVE ACTIVITY IN
MOST LOCATIONS OF NRN AZ ON TUESDAY.

LARGE SPRAWLING ANTICYCLONE ALOFT WILL DOMINATE THE PATTERN ACROSS
MUCH OF THE WESTERN US FROM WEDNESDAY THROUGH THE WEEKEND. AS THIS
FEATURE STRENGTHENS MOISTURE WILL PUSH NORTHWARD AGAIN ACROSS AZ
BRINGING A RETURN TO DAILY SHOWER AND THUNDERSTORM ACTIVITY FOR THE
LATTER HALF OF THE WEEK.

MEDIUM RANGE FORECASTS SHOW A TROPICAL CYCLONE MOVING NORTHWESTWARD
NEAR THE SOUTHERN TIP OF BAJA CALIFORNIA LATE IN THE WEEKEND. THIS
TYPE OF PATTERN OFTEN RESULTS IN A SURGE OF MOISTURE MOVING NORTHWARD
UP THE SEA OF CORTEZ AND INTO AZ AND A SUBSEQUENT INCREASE IN MONSOON
ACTIVITY. WILL NEED TO CONSIDER INCREASING POPS FOR THE EXTENDED FCST
PERIOD.

&&

.AVIATION...FOR THE 00Z PACKAGE...EXPECT ISOLATED THUNDERSTORMS
ALONG AND NORTHWEST OF A KPRC-KFLG-KFMN LINE WITH SCATTERED STORMS TO
THE EAST. ACTIVITY WILL DIMINISH BY 03Z. ERRATIC AND GUSTY SURFACE
WINDS WITH MVFR AND LCL IFR CONDITIONS ARE LIKELY WITH THE HEAVIER
SHOWERS AND THUNDERSTORMS. BY TUESDAY 18Z...MOST OF THE SHOWERS AND
THUNDERSTORMS WILL BE CONFINED TO THE WHITE MOUNTAINS REGION.
AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC..................DB
AVIATION................BOHLIN

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF.
Hazardous weather outlook, Aug 15, 6:23 AM MST, 9 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
623 AM MST MON AUG 15 2011

AZZ004>018-037>040-160700-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
623 AM MST MON AUG 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS NORTHERN
ARIZONA TODAY EAST OF A LINE FROM KAYENTA TO FLAGSTAFF TO PAYSON.
ISOLATED STORM COVERAGE IS EXPECTED WEST OF THIS LINE. THE MAIN
THREAT FROM THESE STORMS WILL BE LOCALLY HEAVY RAIN AND LIGHTING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

TUESDAY...DRIER AIR SHOULD LIMIT THUNDERSTORM CHANCES TO AREAS
IN AND AROUND THE WHITE MOUNTAINS WITH FAIR WEATHER EXPECTED
ELSEWHERE. MONSOON MOISTURE AND THUNDERSTORM CHANCES SHOULD
SPREAD NORTHWESTWARD STARTING WEDNESDAY...WITH THUNDERSTORM CHANCES
RETURNING TO ALL OF NORTHERN ARIZONA FROM THURSDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT.

WEATHER SPOTTERS SHOULD REPORT SIGNIFICANT WEATHER CONDITIONS
ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 5:05 PM MSTFlash Flood WarningFGZCoconino3 hr
Aug 14, 7:02 PM MSTAreal Flood AdvisoryFGZCoconino, Navajo3 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.